One type of market failing is the asymmetric information between producers and consumers. Advertising, branding and marketing can either help to reduce consumers’ limited information or play on ignorance to mislead consumers.
Misleading consumers is what the pharmaceutical company Reckitt Benckiser is accused of doing with its Nurofen brand of painkillers. There are very few types of painkiller – the most common three being paracetamol, ibuprofen and aspirin. These are sold cheaply in chemists as unbranded ‘generic products’. Or you can buy much more expensive branded versions of the same drugs. Many people believe that the branded versions are more effective as they are cleverly marketed.
Reckitt Benckiser has been found guilty by the Australian federal court of deceiving consumers. The company produces various varieties of Nurofen, each claiming to target a particular type of pain. But Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache are in fact identical! And in many outlets, they were sold at different prices – a form of price discrimination reflecting the strength of demand by consumers for a particular type of pain relief.
And now the UK Advertising Standards Authority is investigating the company over whether its adverts for Nurofen Express are misleading by stating that the product ‘gives you faster headache relief than standard paracetamol or ibuprofen’. Also it is investigating the company’s claim that its products directly target muscles in the head. Both Nurofen Migraine Pain and Nurofen Tension Headache claim on the front of the box to provide ‘targeted rapid relief’.
The company adopts similar practices in its combined pain-killer and decongestant drugs for relieving cold symptoms. For example, its Nurofen Cold and Flu Relief, Nurofen Day and Night Cold and Flu, Nurofen Sinus and Blocked Nose and Nurofen Sinus Pain Relief all contain the same quantities of ibuprofen and the decongestant phenylephrine hydrochloride, but each claims to do something different.
So there are various issues here. The first is whether excessive profits are made by charging a price typically 3 to 4 times greater than the identical generic version of the drug; the second is whether the company deliberately misleads consumers by claiming that a particular version of the drug targets a particular type of pain; the third is whether ‘faster acting’ versions are significantly different; the fourth is whether price discrimination is being practised.
Nurofen maker Reckitt Benckiser suffers advertising headaches Financial Times, Robert Cookson and Scheherazade Daneshkhu (15/12/15)
Nurofen Express advertising claims probed by UK watchdog BBC News (15/12/15)
ASA probing ‘misleading’ painkiller claims in advert by drug firm behind Nurofen The Telegraph, Tom Morgan and agency (15/12/15)
The great painkiller con: Top drug brands accused of huge mark-ups and misleading claims Mail Online, Sean Poulter and John Naish (16/12/15)
Nurofen Under Investigation By UK Watchdog Over Claims Advert ‘Misled’ Customers Huffington Post, Natasha Hinde (15/12/15)
Australian Competition & Consumer Comission media release
Court finds Nurofen made misleading Specific Pain claims ACCC (14/12/15)